Ct of renal densities caused by intravenous infusion of antibiotics

Ruth Starinsky, Joseph Barr, Gilli Lushkov, Michael Segal, Anna Manor, Ahuva Golik

Research output: Contribution to journalArticlepeer-review

Abstract

Objective: Patients treated with intravenous antibiotics were seen to have increased attenuation of the renal collecting system on CT scan of the abdomen To detect whether this was related to certain antibiotics, we undertook a prospective study on patients being treated for sepsis while receiving intravenous antibiotics. In addition, we also tested antibiotics administered to rabbits. Materials and Methods: Fourteen patients were tested with cefazolin, gentamicin, cefotaxime, vancomycin, amoxicillin and clavulanic acid (Augmenting and metronidazole. Ten groups of rabbits received these drugs by intravenous injection. Computed tomography scan of the kidneys was performed prior to and 2 h after intravenous injection of antibiotics. Fourteen patients who underwent CT scan of the abdomen and were treated by intravenous antibiotics were scanned without contrast agent injection. Results: According to our results, cefazolin, cefotaxime, and gentamicin seemed to be the most potent antibiotics in inducing increased attenuation of the collecting system. This effect was synergistic when a combination of drugs was used. Conclusion: The elucidation of the potential increase in attenuation of the collecting system by antibiotics in normally functioning kidneys should help to eliminate confusion with other pathologies such as medullary sponge kidney.

Original languageEnglish
Pages (from-to)228-231
Number of pages4
JournalJournal of Computer Assisted Tomography
Volume19
Issue number2
DOIs
StatePublished - 1995
Externally publishedYes

Keywords

  • Antibiotics
  • Computed tomography
  • Kidneys

Fingerprint

Dive into the research topics of 'Ct of renal densities caused by intravenous infusion of antibiotics'. Together they form a unique fingerprint.

Cite this